Idaho, 2008Tornado and Flash Flooding in Idaho, July 22, 2008
July 22, 2008 · NWS BOI · 11 events in 6 counties and zones
Severe weather developed ahead of a low moving into Oregon as a moist, southerly flow provided the fuel for wildfire threat associated with the copious lightning activity and flash flood, high wind and large hail theats across Southeast Oregon and Southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe weather developed ahead of a low moving into Oregon as a moist, southerly flow provided the fuel for wildfire threat associated with the copious lightning activity and flash flood, high wind and large hail theats across Southeast Oregon and Southeast Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 22, 9:10 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 22, 9:10 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1010 AM MDT TUE JUL 22 2008
.DISCUSSION...A DRY SLOT HAS DEVELOPED OVER SOUTHEASTERN PARTS OF
THE FORECAST AREA THIS MORNING WITH MOSTLY CLEAR SKIES. TIGHT UPPER
LOW CENTER CLEARLY SEEN ON SATELLITE/RADAR IN SE OREGON NEAR PAISLEY
AT 16Z. A LINE OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE LOW
CENTER WAS LOCATED ALONG THE ID/OR BORDER AT 16Z THIS MORNING.
EXPECT IT TO MOVE INTO THE TREASURE VALLEY BY 18Z AND CONTINUE
MOVING EAST THROUGH THE DAY. WITH 12Z KBOI SOUNDING SHOWING 1.29
INCHES OF PRECIPITABLE WATER PRECIPITATION WITH THE THUNDERSTORMS
COULD BE HEAVY /ESPECIALLY IF UNDER THE CORE/. AS SUCH FLASH FLOOD
THREAT STILL LOOKS REAL...ESPECIALLY IN THE VICINITY OF OLD BURN
SCARS IN BAKER COUNTY AND THE WEST CENTRAL AND BOISE MOUNTAINS. MADE
A COUPLE OF UPDATES TO THE FORECAST TO REFLECT DRIER CONDITIONS OVER
EASTERN SECTIONS THIS MORNING AND WETTER CONDITIONS IN OREGON.
&&
.AVIATION...EXPECT LOCAL MVFR CONDITIONS IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORMS WILL PERSIST ACROSS HIGHER TERRAIN AFTER MIDNIGHT.
ERRATIC WINDS WITH GUSTS TO AROUND 30 KTS AND BRIEF HEAVY RAIN WILL
ACCOMPANY THESE STORMS. OTHERWISE SURFACE WINDS WILL BE LIGHT TO
MODERATE WEST TO NORTHWEST. WINDS ALOFT WILL BE LIGHT TO MODERATE
SOUTHWEST.
&&
.PREV DISCUSSION...
SHORT TERM...CONVECTIVE WX DURING THE NIGHT HAS SEPARATED INTO TWO
MAIN AREAS...ONE TRACKING ENEWD INTO SERN IDAHO AND THE OTHER MOVING
NEWD IN OREGON ACROSS NRN HARNEY COUNTY INTO BAKER COUNTY. THE
LATTER AREA IS WHERE YESTERDAY/S MODELS EXPECTED IT...AND TODAY/S
MODELS STILL TAKE THE MAIN PCPN ENEWD ACROSS VALLEY COUNTY LATER
TODAY. NAM...AND TO A LESSER EXTENT GFS...ALSO SHOW PCPN MOVING
NNEWD FROM OWYHEE COUNTY THROUGH THE TREASURE VALLEY THIS MORNING
THEN INTO THE BOISE MTNS AND NE FROM THERE. NAM ALSO HAD -3 LI AND
AT LEAST 1000 J/KG CAPE ALONG THAT TRACK TODAY...AND WITH
PRECIPITABLE WATER OF 1.0 INCH THE FLASH FLOOD WATCH WILL BE
CONTINUED TODAY IN THE ZONES LISTED BELOW. DUE TO EXPECTED WETTING
RAINS WE HAVE DECIDED TO CANCEL THE FIRE WX WATCH IN WESTERN
IDAHO...BUT FOR CONSISTENCY WITH WFO/S PDT AND PIH NEIGHBORING WE
WILL CONTINUE OUR CURRENT RED FLAG WARNINGS EVEN THOUGH
THUNDERSTORMS MAY DROP SIGNIFICANT RAINS THERE TOO. THE MAIN UPPER
TROUGH PROVIDING THE ACTIVE WX WILL EXIT ENEWD OUR OF OUR CWA
TONIGHT...AND WEDNESDAY WILL BE MOSTLY SUNNY EXCEPT ALONG OUR NRN
CWA PERIPHERY WHERE ANOTHER WEAK TROUGH WILL BE PASSING THROUGH.
LOCAL OBJECTIVE TEMPERATURE SCHEMES SHOW COOLER MAX TEMPERATURES
TODAY THAN MAV AND MET GUIDANCE. MIN TEMPS TONIGHT AND MAXS
WEDNESDAY SHOULD BE CLOSER TO MAV AND MET VALUES.
LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...WEAK SECONDARY
SHORTWAVE WILL TRANSITION EWD ACROSS BRITISH COLUMBIA/NORTH IDAHO
WEDNESDAY NIGHT. BULK OF MOISTURE WILL REMAIN NORTH OF THE FORECAST
AREA...CAUSING LITTLE EFFECTS ACROSS SE OREGON AND SW IDAHO.
WEDNESDAY NIGHT. MODELS IN FAIR AGREEMENT THAT DRY SOUTHWESTERLY
FLOW WILL DOMINATE THROUGH THE END OF THE WEEK. UPPER LEVEL RIDGE
WILL BEGIN TO REAMPLIFY OVER THE FOUR CORNERS REGION LATE THURSDAY.
RIDGE WILL CONTINUE TO BUILD OVER THE WEEKEND...WITH AXIS SLOWLY
SHIFTING EAST OVER CENTRAL WYOMING/MONTANA BY SUNDAY. OPERATIONAL
GFS DOES INDICATE MOISTURE BEING ADVECTED NORTH INTO THE
INTERMOUNTAIN WEST ON SUNDAY AS THIS RIDGE EVOLVES. ECMWF PREFERS A
MUCH DRIER SOLUTION...BUT HAS BEEN LESS RELIABLE IN THIS REALM.
THEREFORE...HAVE INCREASED POPS SLIGHTLY ACROSS EASTERN PORTION OF
THE CWA SUNDAY AFTERNOON/EVENING. MINIMAL CHANGES TO FORECAST
TEMPERATURES WITH HIGHS AVERAGING 3 TO 5 DEGREES ABOVE AVERAGE
THROUGHOUT THE PERIOD.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
FOR IDZ418-IDZ419.
FLASH FLOOD WATCH FROM THIS MORNING THROUGH TUESDAY EVENING
FOR IDZ011-IDZ013.
OR...RED FLAG WARNING FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
FOR ORZ636-ORZ637.
FLASH FLOOD WATCH FROM THIS MORNING THROUGH TUESDAY EVENING
FOR ORZ062.
&&
WEATHER.GOV/BOISE
DISCUSSION...DG
AVIATION.....JT
SHORT TERM...LC
LONG TERM....MTHazardous weather outlook, Jul 22, 4:58 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
558 AM MDT TUE JUL 22 2008
IDZ011-013-ORZ062-231200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-BAKER COUNTY-
558 AM MDT TUE JUL 22 2008 /458 AM PDT TUE JUL 22 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL THIS AFTERNOON.
NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE PERIODS OF HEAVY
RAIN. AREAS OF RECENT BURNS ARE ESPECIALLY PRONE TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.
IDZ012-014>016-028>030-ORZ061-063-064-231200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
558 AM MDT TUE JUL 22 2008 /458 AM PDT TUE JUL 22 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS
AND THUNDERSTORMS COULD PRODUCE AREAS OF BRIEF HEAVY RAIN AND
GUSTY WINDS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED AT THIS TIME.
Event by event
5 thunderstorm wind, 3 flash flood, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Boise
- When
- July 22, 10:15 AM MST to 10:30 AM MST
- Where
- Boise County, 1.49 mi E of Placerville
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.930, -115.920
Town Creek RAWS reported a thunderstorm wind gust of 90 MPH.
Thunderstorm Wind, Ada
- When
- July 22, 10:20 AM MST to 10:30 AM MST
- Where
- Ada County, 1.22 mi SW of Meridian
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.610, -116.400
Thunderstorm winds caused power outages to 6000 customers in Meridian, Boise and Eagle.
Thunderstorm Wind, Boise
- When
- July 22, 11:10 AM MST to 11:30 AM MST
- Where
- Boise County, 3.06 mi WSW of Lowman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 44.070, -115.680
Thunderstorm winds blew down large trees and power lines at Pine Flat Campground west of Lowman.
Thunderstorm Wind, Boise
- When
- July 22, 11:15 AM MST to 11:30 AM MST
- Where
- Boise County, 1.49 mi W of Placerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 43.930, -115.980
Thunderstorm winds blew down trees and power lines along Harris Creek Road and knocked down trees and power lines in the Wilderness Ranch area.
Flash Flood, Boise
- When
- July 22, 12:00 PM MST to 12:30 PM MST
- Where
- Boise County, 10.25 mi SSE of Lowman to 21.62 mi N of Lowman
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Park/Forest Service
- Coordinates
- 43.939, -115.554
Forest Service Roads were washed out with debris flows. The top end of Fall Creek road was washed out and the West Fork of James Creek near Atlanta road was also washed out. A new washout scar was seen in the wilderness area near Jackson Peak on the Upper North Fork of the Boise River.
Flash Flood, Elmore
- When
- July 22, 12:00 PM MST to 12:30 PM MST
- Where
- Elmore County, 13.95 mi W of Atlanta Graham Arpt to 14.48 mi NW of Atlanta Graham Arpt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Park/Forest Service
- Coordinates
- 43.940, -115.550
Forest Service Roads were washed out with debris flows. The top end of Fall Creek road was washed out and the West Fork of James Creek near Atlanta road was also washed out. A new washout scar was seen in the wilderness area near Jackson Peak on the Upper North Fork of the Boise River.
Flash Flood, Valley
- When
- July 22, 12:25 PM MST to 12:55 PM MST
- Where
- Valley County, 10.28 mi W of Yellow Pine Arpt to 1.62 mi ENE of Stibnite
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 44.900, -115.690
Several mudslides closed Forest Road 48 from McCall to Yellow Pine. Powerlines were reported down and motorists were stranded on the road. Additionally, two washouts across Warm Lake Highway were reported by the Department of Highways.
Hail, Twin Falls
- When
- July 22, 1:20 PM MST to 1:30 PM MST
- Where
- Twin Falls County, 1.72 mi NW of Amsterdam
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -114.590
Two trained spotters near Hollister reported heavy rain with penny sized hail.
Tornado, Twin Falls
- When
- July 22, 1:30 PM MST to 2:00 PM MST
- Where
- Twin Falls County, 4.27 mi SSE of (Twf)twin Falls Arpt
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 42.420, -114.460
An eyewitness reported a tornado on the ground for 30 seconds about 10 miles south of Twin Falls, or 4 miles south of the Twin Falls Airport.
Hail, Jerome
- When
- July 22, 1:50 PM MST to 2:00 PM MST
- Where
- Jerome County, 0.69 mi S of Hazelton
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.590, -114.130
KMVT relayed a report of large hail up to 1.75 inches in Hazelton.
Thunderstorm Wind, Jerome
- When
- July 22, 2:30 PM MST to 3:00 PM MST
- Where
- Jerome County, 0.69 mi S of Hazelton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.590, -114.130
Thunderstorm winds knocked down several trees and power lines and also damaged farm vehicles and irrigation pivots.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Flash Flooding and Flood in Massachusetts, July 22, 2008$260,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126831, 126824, 126828, 126826, 129322, 129333, 126774, 126775, 126786, 126779, 126830.